Diane (not her real name) says that Michigan is the last place for anything to happen in the US, and apparently that also applies to getting an appointment with a specialist—due to the statute of limitations, her case may be in the eleventh hour.
Her biggest problem is that she hasn't yet been diagnosed with Tardive Dyskinesia, a very serious Reglan side effect, and she needs a confirmed diagnosis soon. "I went back to my previous neurologist who agreed over the phone that I likely have this illness, but he can't see me until the beginning of 2011," says Diane, "and that is too late for the statute of limitations. I am praying the statute isn't up until January 1, 2011 because I have an appointment at the University of Michigan Medical Center in November."
"This is what happened: I have GERD—Gastro-Esophageal Reflux. My insurance would not cover Nexium to help with this problem because it is too expensive so I had to take a plethora of other medications until they were sure nothing else would work. Reglan is a med for GERD and ultimately the last one I tried before getting the Nexium.
"About three months after I started Reglan, I began to have whole body tremors, but it took almost three months to see a neurologist—typical Michigan medical system. I walked in the door and he said, 'You have Parkinson's disease.' Without even looking at me, he asked what med I was taking for Parkinson's. (I was 59 at the time.) He took me off Reglan because he suspected from all the meds I was on, it could cause tremors. He ordered Sinemet to treat the Parkinson's and Nexium to replace Reglan.
"He sent me back to my primary physician who couldn't recognize Parkinson's and I think he is correct—that I don't have Parkinson's Disease. But my symptoms were severe: I shook so much and my head bobbed; I didn't have any facial expressions and I lost 68 pounds in five months—Reglan caused me to shake so much that I lost that weight.
"Both doctors told me that stopping Reglan would stop my tremors, but because I was taking Sinemet, I don't know for certain if that is the case—perhaps during the time I took Sinemet (3–4 months) that could have stopped the tremors.
"Now I have been diagnosed with idiopathic tremors, and possibly drug-related. No one has said anything for sure. My primary doctor says my tremors look like chorhea movement, which is a symptom of Tardive Dyskinesia. My head and uvula (that little thing in the back of your throat) pulls to the right. I have constant foot tapping and trunk movement, strange hand movements and even some drooling…it seems to be getting worse.
"Consequently I am unable to work. I can't drive and I can barely move around the house. I use two canes for a walker; I trip easily and fall a lot. I feel anxious all the time and insecure about everything I try to do—even typing on the computer keyboard is a real challenge. Besides work I can't even do any crafts that I used to enjoy. My quality of life is negligible.
READ MORE REGLAN LEGAL NEWS
"It seems that everything I have tried has just been a bit too late, but I am hopeful that my attorney can help me file a lawsuit against the makers of Reglan. I started nursing in the 60s and this drug was used back then—and that's when it should have been taken off the market. At the very minimum, my prescribing doctor should have told me about the Reglan side effects. This is an old and well-tested drug—how could any doctor not be aware of the severe side effects, specifically Tardive Dyskinesia?"